Acquired Long QT Syndrome: A Review of the Literature | Abstract

Asploro Journal of Biomedical and Clinical Case Reports

Asploro Journal of Biomedical and Clinical Case Reports

ISSN: 2582-0370

Article Type: Review Article

DOI: 10.36502/2020/ASJBCCR.6188

Asp Biomed Clin Case Rep. 2020 Feb 27;3(1):67-70

Rajendram R1,2*
1Consultant, Department of Medicine, King Abdulaziz Medical City, Ministry of National Guard – Health Affairs, Riyadh, Saudi Arabia
2Joint Appointment Assistant Professor of Medicine, College of Medicine, King Saud bin Abdulaziz University of Health Sciences, Riyadh, Saudi Arabia

Corresponding Author: Rajkumar Rajendram, AKC BSc (Hons) MBBS (Dist) MRCP (UK) EDIC FRCP Edin FRCP Lond ORCID ID
Address: Department of Medicine, King Abdulaziz Medical City, Ministry of National Guard – Health Affairs, Riyadh, Saudi Arabia.
Received date: 29 January 2020; Accepted date: 19 February 2020; Published date: 27 February 2020

Citation: Rajendram R. Acquired Long QT Syndrome: A Review of the Literature. Asp Biomed Clin Case Rep. 2020 Feb 27;3(1):67-70.

Copyright © 2020 Rajendram R. This is an open-access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium provided the original work is properly cited.

Keywords: Acquired Long QT Syndrome, Polymorphic Ventricular Tachycardia, Critical Illness, Electrolyte Derangement, Quinolone

Abstract

The QT interval represents the duration of ventricular depolarization and repolarization. It is measured from the beginning of the QRS complex to the end of the T wave. Prolongation of the QT interval may be congenital or acquired. This increases the risk of polymorphic ventricular tachycardia (i.e torsades de pointes) and cardiac arrest. To increase the awareness of this life-threatening phenomenon I outline an illustrative case in which acquired prolongation of the QT interval due to electrolyte derangement and administration of ciprofloxacin resulted in cardiac arrest due to torsade de pointes. Management of a patient with a long QT syndrome includes Immediate cessation of drugs that prolong the QT interval; cardiac monitoring, serial 12 lead ECGs and transthoracic echocardiography; measurement of serum electrolytes; intravenous potassium replacement; intravenous magnesium replacement; beta-blockade. Causes of acquired prolongation of the QT interval are common in critically ill patients. It is important to recognize this and consider screening with 12 lead ECG to reduce the risk of life-threatening ventricular arrhythmias.

asploro

Asploro Open Access Publications Limited